Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Feb 20, 2009, 3:34 AM CST for 10 counties in Texas. It took effect at Feb 20, 2009, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2009, 3:34 AM CST (09:34 UTC)
- In effect from
- Feb 20, 2009, 11:00 AM CST
- Expired
- Feb 20, 2009, 7:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2419 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KAMA 200934 RFWAMA URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 334 AM CST FRI FEB 20 2009 TXZ011>020-202200- /O.UPG.KAMA.FW.A.0007.090220T1700Z-090221T0100Z/ /O.NEW.KAMA.FW.W.0007.090220T1700Z-090221T0100Z/ OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG- DONLEY-COLLINGSWORTH- 334 AM CST FRI FEB 20 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR THE SOUTHERN TEXAS PANHANDLE FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR THE SOUTHERN TEXAS PANHANDLE FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. STRONG SOUTHWEST WINDS WILL DEVELOP TODAY ACROSS THE SOUTHERN TEXAS PANHANDLE. DRY AIR IN PLACE WILL ALLOW THE RELATIVE HUMIDITY VALUES TO FALL BELOW 15 PERCENT LEADING TO CRITICAL FIRE WEATHER CONDITIONS. WIND SPEEDS ARE EXPECTED TO REMAIN SLIGHTLY LOWER ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES WHICH WILL PROVIDE ELEVATED FIRE WEATHER CONCERNS...BUT RED FLAG CONDITIONS ARE NOT EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...AND BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS. && $$ JJB
1 follow-up statement
000 WWUS84 KAMA 202150 RFWAMA URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 350 PM CST FRI FEB 20 2009 TXZ011>020-210100- /O.CON.KAMA.FW.W.0007.000000T0000Z-090221T0100Z/ OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG- DONLEY-COLLINGSWORTH- 350 PM CST FRI FEB 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR THE SOUTHERN TEXAS PANHANDLE FOR LOW RELATIVE HUMIDITIES AND STRONG WINDS... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING. STRONG SOUTHWEST WINDS WILL CONTINUE ACROSS THE SOUTHERN TEXAS PANHANDLE THROUGH EARLY THIS EVENING. RELATIVE HUMIDITY VALUES WILL REMAIN BELOW 15 PERCENT BEFORE RECOVERING LATER THIS EVENING. THESE FACTORS COMBINED WITH DRY FUELS WILL MAINTAIN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN TEXAS PANHANDLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES... AND BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS. && $$ CLK
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 20, 2:48 AM CST, 46 minutes earlier.
Area forecast discussion, Feb 20, 2:48 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
248 AM CST FRI FEB 20 2009
.DISCUSSION...
OVER THE NEXT COUPLE OF DAYS...AN UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL AMPLIFY OVER THE WESTERN U.S. AND AN UPPER LEVEL TROUGH WILL
DEEPEN OVER THE EASTERN U.S. A STRONG SHORT WAVE TROUGH NEARING
NORTHEAST MONTANA WILL DIVE SOUTHEAST OVER THE NEXT 24 HOURS TO HELP
CARVE OUT THE UPPER LEVEL TROUGH. THIS WILL PUT THE PANHANDLES IN A
NORTHWEST FLOW ALOFT WHICH WILL HELP TO BRING A COLD FRONT THIS WAY
TONIGHT. BUT BEFORE THE FRONT GETS HERE...A SURFACE TROUGH OF LOW
PRESSURE WILL STRENGTHEN AHEAD OF THIS FEATURE ACROSS THE NORTHERN
CWA. SOUTHWEST WINDS WILL GET QUITE GUSTY AHEAD OF THE SURFACE TROUGH
OVER THE SOUTHERN TEXAS PANHANDLE WHERE A RED FLAG WARNING WILL BE IN
EFFECT. THE SURFACE TROUGH OVER THE NORTHERN TEXAS PANHANDLE AND
OKLAHOMA PANHANDLE SHOULD KEEP WINDS BELOW RED FLAG WARNING CRITERIA
TODAY.
TEMPERATURES WILL BE BACK BELOW NORMAL ON SATURDAY BEHIND THE
STRONG COLD FRONT. NORTHERLY WINDS MAY APPROACH WIND ADVISORY
CRITERIA BRIEFLY OVERNIGHT TONIGHT JUST BEHIND THIS COLD FRONT
DUE TO THE STRONG PRESSURE GRADIENT. BUT WINDS WILL RELAX ON
SATURDAY ACROSS THE PANHANDLES.
UPPER LEVEL RIDGE OVER THE WESTERN U.S. WILL SLOWLY BREAK DOWN
AND BROADEN OVER THE ROCKIES AND PLAINS BY EARLY NEXT WEEK AND
THEN THE FLOW SHOULD GO MORE ZONAL BY THE MIDDLE OF NEXT WEEK.
SURFACE WINDS WILL ONCE AGAIN GET STRONGER NEXT WEEK DUE TO A
STRENGTHENING LEE-SIDE SURFACE TROUGH JUST TO OUR WEST. A MID
LEVEL SHORT WAVE TROUGH WILL PASS OVER THE PANHANDLES BY NEXT
THURSDAY NIGHT OR FRIDAY...BUT IT LOOKS LIKE IT WILL BE MOISTURE
STARVED...SO NO PRECIPITATION WILL BE INSERTED INTO THIS FORECAST.
GENERALLY WENT WITH THE GFS FOR TEMPERATURES EXCEPT FOR A FEW
TWEAKS HERE AND THERE OVER THE NEXT COUPLE OF DAYS.
&&
.FIRE WEATHER...
RED FLAG WARNING CONDITIONS ARE EXPECTED FOR THE SOUTHERN HALF OF
THE TEXAS PANHANDLE TODAY. 20 FOOT WINDS ARE EXPECTED TO STAY
BELOW 20 MPH ACROSS THE OKLAHOMA PANHANDLE AND NORTHERN TEXAS
PANHANDLE...BUT RELATIVE HUMIDITIES WILL REMAIN LOW. BUT WE WILL
NEED TO WATCH THE NORTHEAST TEXAS PANHANDLE AND THE EASTERN
OKLAHOMA PANHANDLE FOR THE POSSIBILITY OF STRONGER WINDS IF THE
SURFACE TROUGH DOES NOT PUSH AS FAR EAST AS WE ARE EXPECTING.
WINDS WILL SHIFT TO THE NORTH BEHIND A STRONG COLD FRONT
OVERNIGHT...BUT WILL DECREASE DURING THE DAY ON SATURDAY. WINDS
WILL THEN AGAIN PICK UP EARLY NEXT WEEK AS A SURFACE TROUGH
STRENGTHENS TO OUR WEST.
THANKS FOR THE COORDINATION PUB...ABQ AND DDC.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 65 26 48 23 56 / 0 0 0 0 0
BEAVER OK 66 24 45 17 55 / 0 0 0 0 0
BOISE CITY OK 63 24 46 24 58 / 0 0 0 0 0
BORGER TX 66 30 52 29 62 / 0 0 0 0 0
BOYS RANCH TX 65 28 51 24 61 / 0 0 0 0 0
CANYON TX 64 27 48 22 57 / 0 0 0 0 0
CLARENDON TX 69 32 50 26 58 / 0 0 0 0 0
DALHART TX 65 24 48 20 58 / 0 0 0 0 0
GUYMON OK 65 27 46 24 58 / 0 0 0 0 0
HEREFORD TX 66 27 48 23 59 / 0 0 0 0 0
LIPSCOMB TX 69 26 46 19 60 / 0 0 0 0 0
PAMPA TX 68 28 49 28 60 / 0 0 0 0 0
SHAMROCK TX 70 33 51 24 61 / 0 0 0 0 0
WELLINGTON TX 70 36 52 25 60 / 0 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
COLLINGSWORTH...DEAF SMITH...DONLEY...GRAY...OLDHAM...
POTTER...RANDALL...WHEELER.
OK...NONE.
&&
14/15Hazardous weather outlook, Feb 19, 12:55 PM CST, 14 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1255 PM CST THU FEB 19 2009 OKZ001>003-TXZ001>020-201200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1255 PM CST THU FEB 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A FIRE WEATHER WATCH IS IN EFFECT FRIDAY FOR THE SOUTHERN TEXAS PANHANDLE AS RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 15 PERCENT WITH SOUTHWEST WINDS AT 15 TO 25 MPH. LOW RELATIVE HUMIDITIES COMBINED WITH DRY GRASSES AND STRONG WINDS WILL ALSO CAUSE ELEVATED FIRE WEATHER CONDITIONS SUNDAY THROUGH WEDNESDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KRAUSE
Nearby
Red Flag Warnings in Texas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.